Monday, June 18, 2012

Photosensitivity and Methotrexate: Protect Your Skin

On our first full free day during our trip, Rob and I took the train into old town Zurich.  During the short ride, I slathered sunscreen on my face, neck, and arms.  It was very important that I protect myself from the ultraviolet light.  I insisted that Rob use the sunscreen as well.  Our skin was armed and ready to go.

I don’t spend much time in the sun and typically get my vitamin D through daily supplements.  Other than excessive squinting and heat sensitivity I experience due to MS, I tend to avoid sun exposure because of potential photosensitivity.

What is photosensitivity?

Photosensitivity, also called sun sensitivity, is an inflammation of the skin caused by a combination of certain chemicals and exposure to the sunlight.  Some medications commonly taken for RA may contain light-activated chemicals.  Photosensitivity is a common side-effect of methotrexate, plaquenil, and NSAIDs such as celebrex or advil, according to Epocrates Online.  Photosensitivity may be a serious side-effect of anti-TNF drugs such as cimzia, enbrel, humira, remicade, and simponi, as well as sulfasalazine.  It is not considered a side-effect of actemra, arava, kineret, orencia, or rituxan.

Read this post in its entirety:

Photosensitivity and RA: Protect Yourself From Skin Damage


  1. I have photo sensitivity, hate having my picture taken.

  2. Andy, you made me laugh out loud!! I can so relate. ;)